COLUMBIA, Mo. - A popular painkiller may be killing more than pain.
A new study by ProPublica found that acetaminophen, the main ingredient in Tylenol, is the most deadly over-the-counter painkiller.
The U.S. Food and Drug Administration warns that it only takes ingesting two more than the recommended dose of Tylenol Extra Strength for a few days in a row to start experiencing potentially deadly liver damage.
In comparison, it takes ingesting about twenty times the suggested amount of ibuprofen, or Advil, and about eight times the amount of aspirin to experience similar damages.
Acetaminophen is considered a silent killer.
"There are very few symptoms and that's one of the dangerous things," said Dr. Nicholas Havens at the VA Hospital. "When people start displaying symptoms like yellowish skin or digestive issues, it's already too late and the extensive liver damage has occurred."
Dr. Havens and Bill Morrissey of Kilgore's Medical Pharmacy both believe that many people do not read the labels for correct dosage, but they think most of the overdoses come from acetaminophen being mixed in with other medicines like cold medicine.
"There are different medicines, both over-the-counter and prescription, that have acetaminophen in them, and you're getting this extra amount without even realizing it," Morrissey said.
Acetaminophen overdoses send more than 78,000 people to the emergency room every year. They have also been responsible for more than 1,500 deaths since 2001, according to a study from the National Institutes of Health.
The study also shows taking too much acetaminophen is also the leading cause of liver failure.
Tylenol is coming out with a new lid this fall to remind consumers of the dangers.
The lid will have bold red lettering saying "Contains Acetaminophen. Always read the label."